About 20% of all patients when given oral or intravenous steroids in a dose equivalent to 20mg/day for a period in excess of 10-14 days can develop elevated intraocular pressure (IOP.) Thus, 20% of society may be at risk for a steroid induced glaucoma. It appears as though patients with a history of elevated intraocular pressure themselves, or patients with a family history of elevated intraocular pressure are at greatest risk for a rise in their eye pressure when they are given oral or IV steroids. Additionally, 20% of all patients when given steroid eye (Prednisolone Acetate 1%) drops dosed at four times a day or greater for a period of 7 days or greater are at risk for a clinically significant rise in their eye pressure.
The mechanism by which steroids raise the eye pressure are unclear. It has been suggested that the steroids alter the body’s immune response and as a consequence can cause blockage or obstruction of the drainage channels which allow the aqueous fluid to leave the eye. By either directly in indirectly causing blockage of the outflow channels, steroid use can lead to severely elevated eye pressure. If you are a patient who either uses steroids on a routine basis, or if you may require steroid use of other medical conditions, you should alert your eye care practitioner so that he/she can check your eye pressure while you are on the steroid medications.